An Under-Recognized Gastrointestinal Condition
Cyclic vomiting syndrome (CVS) is a functional gastrointestinal (GI) condition, which causes recurring episodes of severe nausea and vomiting. Episodes, or attacks, occur suddenly and can last from hours to days. Individuals with CVS typically do not experience any symptoms (asymptomatic) during the weeks to months between episodes. In most cases, CVS develops during early childhood (often between 3-7 years-of-age) and continues until adolescence. Typically, digestive symptoms cease during adolescence and, although the link is not fully clear, many individuals who have this disorder in childhood begin to experience migraines as adults. However, CVS can also persist until adulthood or, in some cases, develop after childhood.
As is the case for many functional GI conditions, we do not know exactly what causes CVS, but there are certain factors that might contribute to its development.
Researchers speculate at the possibility of some degree of mitochondrial inheritance, because a maternal family history of either CVS or migraines can make an individual more likely to develop this condition.1,2
The episodes in CVS can occur without warning, but most affected individuals have triggers that can make attacks more likely. These can include other illnesses or infections, physical exhaustion, lack of sleep, hormonal changes (such as during menstruation), certain foods, overeating or eating before bed, and emotional stress or excitement, including happy occasions such as birthdays and holidays.
While the symptoms of CVS occur in the digestive tract, the true cause might be a brain-gut disorder. This theory is supported by the fact that emotional events are one of the most frequent symptom triggers. The high correlation between CVS and migraines, and the lack of symptoms between episodes, points to the possibility that CVS could be a ‘migraine of the stomach’.
During an episode of CVS, the primary symptoms are severe nausea and vomiting. This typically includes retching for several hours, with no abating of nausea after vomiting. Other symptoms include headaches, fever, pallor, dizziness, and lethargy. Some individuals will also experience increased sensitivity to sensory input such as light, sounds, and smells.
Repeated vomiting can cause dehydration, which might require a hospital visit, particularly if the affected individual is a young child. In severe cases, with very frequent vomiting, symptoms from exposure to harsh stomach acid can occur. These symptoms include inflammation of the esophagus (esophagitis) and erosion of tooth enamel. It is important to minimize symptoms, where possible, to prevent complications.
Many individuals also experience nausea, sweating, and pallor before the vomiting begins (prodromal phase).
Past studies have found that CVS affects approximately 2% of school-aged children.3 However, given the likeliness of misdiagnosis, the real number of children affected is likely higher. Statistics for CVS in adults are even more uncertain, especially because medical professionals have only acknowledged in the past few decades that this disorder can develop in adults.
Since this is a functional condition, there is no diagnostic test to confirm cyclic vomiting syndrome. Therefore, diagnosis relies primarily on patient history. During an exam, physicians may ask questions about symptoms, such as how often they occur, when they occur, and how severe they are, and then use this information to decide if CVS is likely. They might also perform a variety of diagnostic tests to rule out other diseases and disorders.
The Rome IV Criteria (an international set of standards) for CVS helps physicians make a diagnosis. These criteria are:
- at least three episodes of acute vomiting in the past twelve months, with each episode lasting less than one week,
- with two episodes in the last six months, and at least one week between each episode, and
- with no vomiting between episodes (although sometimes there might be nausea)
Physicians might misdiagnose CVS because its symptoms closely mirror those of other illnesses, such as gastroenteritis, and occur periodically rather than continuously.
Cannabinoid Hyperemesis Syndrome
Recently, physicians have been increasingly diagnosing a condition called cannabinoid hyperemesis syndrome (CHS) in teenagers and adults who use cannabis. CHS has similar symptoms to CVS: both include periods of nausea and vomiting spaced out between asymptomatic periods. However, these two conditions are not the same, and some physicians might assume an individual has CHS, even if the patient claims not to use cannabis. The distinction becomes even more complex in adults who do use cannabis. Some adults might have started to use cannabis after symptom onset to help ease nausea, or for other reasons unrelated to symptoms, but could still have CVS. One unique feature in cannabinoid hyperemesis syndrome is a strong desire to take hot showers to relieve symptoms, a symptom that is absent in CVS. If a physician is still unsure which syndrome their patient has, it is best for the patient to abstain from cannabis use. If this causes symptoms to stop, then it is likely CHS. If symptoms continue, then it could be CVS.4 However, it is important to stop using cannabis for many weeks – not just a day or two – as it can take quite some time for symptoms to cease in cannabinoid hyperemesis syndrome.
Treating this condition is two-pronged, and involves preventing attacks whenever possible, and easing symptoms during attacks.
Avoiding known triggers is the best way to prevent attacks from occurring. If you or your child experiences CVS attacks after eating certain foods, or during certain events, try to avoid these whenever practical. An elimination diet procedure could help determine a diet related trigger. Stress management techniques can prevent attacks from occurring during tense situations.
However, sometimes triggers are unavoidable, and there is still the chance of experiencing an episode without any warning. In these situations, it is important to have other treatments available. One medication, amitriptyline (Elavil®), is used to prevent migraines and might help prevent episodes of vomiting in CVS when taken daily. There is also some evidence that co-enzyme Q10, a widely available nutritional supplement, might work nearly as effectively as amitriptyline.5
During an episode of vomiting, it is important to remain comfortable. Bed rest is ideal, and this should be in a quiet environment with minimal lighting, similar to how you would set the room for an individual with a severe migraine.
Prolonged vomiting can cause dehydration, so be sure to drink fluids whenever possible. Electrolyte preparations, such as Pedialyte® or Hydralyte™ might also be necessary. If someone with cyclic vomiting syndrome shows signs of severe dehydration, such as excessive thirst, urine that is dark or very infrequent urination, dry skin or sunken eyes, and faintness or lethargy, then go to the emergency room, where they can provide intravenous hydration and any other necessary treatments.
During the prodromal phase or the vomiting phase, some medications can help control symptoms, such as those that reduce nausea and vomiting. Over-the-counter pain relief medicines, such as acetaminophen (Tylenol®) or ibuprofen (Advil®) can help reduce abdominal pain. Medications that suppress acid secretion, including histamine-2 receptor antagonists (H2RAs) and proton pump inhibitors (PPIs), can be useful for those with CVS by making stomach contents less acidic, thereby decreasing acid damage to the esophagus and teeth.6 Make sure to check with your physician before taking over-the-counter medications to treat CVS episodes.
While symptoms tend to be severe during attacks, most individuals with this condition live relatively normal lives in between episodes. In addition, many children outgrow cyclic vomiting syndrome over time, but they might develop migraines instead.